PDA

View Full Version : Plaquenil rash



Tamadam
12-11-2012, 04:35 PM
Hi everyone, new to the forum! I recently started taking plaquenil, 200mg 2xday...about 3 wks ago. Today I woke up with a rash covering my body...not necessarily itchy, but bothersome. Called my rhuemy...they werent sure if the med caused the rash or something else. Havent changed anything else. Anyone had this kind of experience??? Thanks!!!

Tracyl50
12-26-2012, 06:25 PM
no i didn't have that problem.. i have been on plaquenil for two years now. I'm just starting to get a little rash on my neck and it itches. My cheeks are also pinkish. when i went to the dr he noticed it. my husband thought it was make up.LOL i have to call my dr to see if there is anything for the itching .

jmail
12-26-2012, 07:32 PM
Pay close attention to yourself Tamadam. I "rashed-out" at the 3 week mark when I first started plaquenil (co-incidence though - I reacted to a different drug probably). I woke up one morning, and the wife asked me "what's on your face?" Well, it was everywhere, like the measles. Later in the day, I had difficulty breathing with very high blood pressure, and ended up in the ER. They did megadose steroids and a few other things, along with blood work (my blood was wonked, but the tests proved absolutely nothing). I was discharged and went home, then to the pcp two days later. The rash kept getting worse. Then it got *bad*, and I learned what the true meaning of "pruritic rash" means, and beyond. I'm not saying that your rash will go there, but mine did. The little bumps "filled out", and spread into each other, then formed "blisters", over the course of a few weeks. My rheumy (who has no back-up doc) was on vacation at the time, so didn't get to see the rash "live". My pcp sent me to a dermatologist, who said "allergic reaction" and did a biopsy from my arm (which once again, proved nothing). Multiple doctor visits, lots of money and five weeks later, I was better.

The hematologist I see for my CVID and plasma infusions thought it was my liver. As mentioned, the dermo said it was an allergic drug reaction - but NOT from the plaq (I was taking about a dozen meds at the time, plus vitamin D & B12). My pcp didn't know what to think (I'm her "mystery patient"), and when I went to the rheumy when he got back from the trip I helped pay for, said it looked like a lupus flare rash to him. I'm inclined to go with a combination of the liver backed-up, and I had an allergic reaction lupus flare... Combine all 3... lol - I'd been eating ibuprofen like candy, along with acetaminophin & aspirin (excedrin) trying to get my bad back to co-operate with my life, and that along with the mix of the other med stuff, *and* I took a new drug (clonazepam) the night before the rash outbreak, and (again, my opinion) my insides short-circuited. They at first called my rash "erythema multiforme major" (which basically means "big rash of unknown origin"), that went into Stevens/Johnson Syndrome, which is where you have to be careful.

Call your doctor as soon as possible, preferably the one you trust the most. It's highly unlikely the plaq is the cause, since if you're going to react, it'd usually do it sooner (but did you eat anything new, start another new med, etc.??), take pictures of the rash in several places, every couple of days, to document it, and take those with you to the doctors' offices. If it starts to get itchy, try not to scratch it (yeah, right...), and see if they can give you some steroid cream with some menthol, or anti-itch stuff in it. Mine progressed slowly, but then healed even slower. A rash can be very frustrating. Let us know what the doc(s) say, and how you get along.